Montana, 2014Flash Flood in Montana, August 14, 2014
August 14, 2014 · NWS MSO · 1 event in 1 county or zone
A line of thunderstorms moving north across the Superior produced heavy rainfall and a subsequent debris flow that damage forest service roads near the old West Mullan burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moving north across the Superior produced heavy rainfall and a subsequent debris flow that damage forest service roads near the old West Mullan burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 14, 1:39 PM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 14, 1:39 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
239 PM MDT Thu Aug 14 2014
...More Showers and Thunderstorms through Friday...
...Drier and a little warmer Saturday into early next week...
.DISCUSSION...A very moist and unstable atmosphere will support widespread
showers and thunderstorms through this evening over the northern
Rockies. Isolated thunderstorms could become severe over western
Montana into this evening. A very favorable low level wind
environment for possible rotating updrafts is developing late
Thursday afternoon. The rotating updrafts act to prolong the storm life
and often result in heavier rain and larger hail. Please
note...most areas will just see showers and modest thunderstorms,
although. The mostly likely area to see an isolated severe
thunderstorm is from about Libby and Polson southward across the
remainder of western Montana, as well as the eastern Clearwater
Mountains of Idaho. Also, given how moist the atmosphere is (much
higher moisture content than normal), the potential for local
heavy rain cores within storms and flash flooding is a distinct
possibility. The main watch areas for flash flooding is the Lolo Fire
Complex (immediately west of Lolo) and the flood prone areas near
Drummond and Bearmouth.
The main low pressure system that has been over the Pacific
Northwest will be shifting a little further eastward towards
northern Idaho and western Montana Friday. This will further cool
the atmosphere. However, it will also produce a very unstable
atmosphere and widespread showers across north central Idaho and
western Montana. Most areas of north central Idaho and western
Montana should see wetting showers (or more than 0.10" precipitation).
The drying trend should start on Saturday with a drier northwest
flow gradually developing. However, some moisture and instability
should linger over mainly northwest Montana.
The air mass should continue to slowly dry Sunday into early next
week under a more westerly flow aloft. This should translate into
a slow warming trend as well.
In the very long term, models are surprisingly consistent showing
a rather cool trough of low pressure developing over the northern
Rockies later next week. Stay tuned. It could be a significant
pattern change.
&&
AVIATION...A very unstable and moist atmosphere will be over north
central Idaho and western Montana into tonight. A very favorable
lower level wind environment is also expected and could support
rotating updrafts within stronger storms. Overall, this translates
into scattered showers and thunderstorms with a few very strong
thunderstorms possible. Although most storms should have moderate
to heavy rain cores and gusty winds...isolated storms could also
produce very large hail across western Montana this evening. KMSO
and KBTM appear most susceptible to the stronger storms.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Aug 14, 3:42 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
442 PM MDT THU AUG 14 2014
IDZ007-008-142315-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
342 PM PDT THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 415 PM
PDT...
AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF GRANGEVILLE...MOVING NORTH AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEUTERVILLE...
COTTONWOOD AND FERDINAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4601 11656 4604 11653 4613 11653 4614 11649
4619 11647 4621 11644 4618 11625 4616 11619
4589 11631 4591 11657
TIME...MOT...LOC 2241Z 188DEG 24KT 4599 11642Special weather statement, Aug 14, 4:17 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT THU AUG 14 2014
IDZ007-142345-
OROFINO/GRANGEVILLE REGION-
417 PM PDT THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 445 PM
PDT...
AT 413 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF NEZPERCE...OR 15 MILES SOUTHWEST OF KAMIAH...MOVING
NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PARDEE AND WOODLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4620 11643 4616 11620 4626 11610 4632 11615
4634 11615 4632 11605 4603 11622 4608 11647
TIME...MOT...LOC 2316Z 198DEG 14KT 4614 11630Special weather statement, Aug 14, 4:32 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
532 PM MDT THU AUG 14 2014
IDZ006-MTZ005-006-150015-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
532 PM MDT THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHERN
RAVALLI AND SOUTHERN MISSOULA COUNTIES UNTIL 615 PM MDT/515 PM
PDT/...
AT 430 PM PDT/530 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14
MILES SOUTH OF LOLO CREEK BURN AREA TO 5 MILES SOUTHWEST OF
HAMILTON...AND MOVING NORTH AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HAMILTON...
WOODSIDE...VICTOR...STEVENSVILLE...FLORENCE...GRANTSDALE...
PINESDALE...CORVALLIS AND BELL CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4668 11398 4614 11391 4609 11441 4666 11436
TIME...MOT...LOC 2332Z 196DEG 25KT 4658 11440 4620 11422
Special weather statement, Aug 14, 4:54 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT THU AUG 14 2014
MTZ001-004-150100-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
554 PM MDT THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDERS...WESTERN
MISSOULA AND MINERAL COUNTIES UNTIL 700 PM MDT...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAINT REGIS TO 11
MILES SOUTHWEST OF ALBERTON...AND MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SAINT REGIS...
SUPERIOR...TARKIO...WEST MULLAN FIRE BURN AREA...PARADISE...PLAINS...
QUARTZ...LOZEAU...KEYSTONE...STARK AND WEEKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4757 11501 4734 11463 4721 11436 4688 11477
4727 11532
TIME...MOT...LOC 2355Z 190DEG 18KT 4731 11519 4691 11461Special weather statement, Aug 14, 5:20 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
620 PM MDT THU AUG 14 2014
MTZ005-006-150100-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
620 PM MDT THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 700 PM MDT...
AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLORENCE TO 10 MILES
EAST OF FLORENCE...AND MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LOLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4679 11412 4674 11375 4648 11390 4649 11421
TIME...MOT...LOC 0021Z 192DEG 15KT 4664 11414 4661 11386
Flash Flood, Mineral
- When
- August 14, 5:22 PM MST to 6:15 PM MST
- Where
- Mineral County, 0.99 mi WNW of Superior to 1.29 mi E of Superior
- Cause
- Heavy Rain / Burn Area
- Reported by
- Park/Forest Service
- Coordinates
- 47.208, -114.918
Debris flows were reported in Club Gulch in Flat Creek, Pardee Creek and at Shaw Gulch with moderate road damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, August 14, 20141 death · 1 event
- Hail and Damaging Winds in Idaho, August 14, 2014$547,000 · 1.25 in hail · 7 events
- Heavy Rain in Florida, August 14, 20145 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 14, 20144 events
- Heavy Rain in Arizona, August 14, 20144 events
- Flash Flooding in Utah, August 14 to 15, 20143 events
- Coastal Flood in Maine, August 14, 2014$2,000 · 2 events
- Hail in South Dakota, August 14, 20141.25 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 14, 20142 events
- Funnel Clouds in Florida, August 14, 20142 events
- Flash Flooding in Colorado, August 14, 20142 events
- Coastal Flood in New Hampshire, August 14, 2014$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538635.